Images of four schoolchildren laying down in a park went viral on social media yesterday after it was suspected that the learners were “passed out” as a result of consuming a codeine-based concoction. According to community activist, Lucinda Evans, there’s a re-emerging trend of youth mixing codeine-based cough syrups with soft drinks before drinking it to get high. She has called for a public meeting next week to inform parents and educators.
CEO of the Independent Community Pharmacy Association (ICPA), Jackie Maimin warned that while the youth drink these concoctions for the euphoric effect, there could be fatal consequences.
“It’s a concoction of a codeine-based cough syrup together with a fizzy, sugary drink. They mix the two together and drink it for the euphoric effect it has,” said Maimin about the concoction referenced by Evans.
“There are many legally prescribed medicines that are certainly not safe. The best medicine in the world is only acceptable if it’s taken properly,” she cautioned.
Maimin added that despite codeine being a synthetic medicine, it is derived from morphine which is derived from the poppy plant.
Different bodies therefore process codeine in different ways and Maimin warns that some individuals are more vulnerable to addiction, and are more likely to suffer fatal consequences, than others.
“Codeine is actually a synthetic medicine, but it is derived from morphine…The issue around the euphoria is that unfortunately certain people are predisposed to being able to ultra-rapidly metabolise codeine back into morphine. These are the ones who get addicted really, really quickly.
The average person might get a mild euphoric effect and feel a bit better, which is why it’s often used. But there are a few individuals who, when they take codeine, it’s instantly turned into morphine.”
“Morphine is a schedule 6 medicine – it is tightly controlled and highly addictive,” Maimin warned once again.
“The worry is that there are also certain people who slowly metabolise…so, they rapidly metabolise the codeine to morphine but then don’t get rid of it from their body and this is where we get our deaths. Morphine, in high doses, restricts respiration. When you’re unconscious and your breathing is slowed down, it leads to death.”
Maimin says that she is disturbed by the apparent access youth have to substances such as codeine, adding that it is tightly controlled in South Africa and should accordingly not be as open to abuse.
“What’s concerning for me is where these youngsters are getting these large quantities – of what should be a controlled substance – from. We know exactly how much codeine is brought into this country – it’s an active pharmaceutical ingredient… At each stage [of distribution], the amount being sold is captured – including at pharmacies. We need to find out where the chain is breaking and how these children are getting their hands-on medicines they should not have.”
Maimin explained that according to statistics available to her, more than 600 000 people consume codeine for the experience and feeling, rather than for the medicinal effect.
“As a pharmacist, that is shocking. It’s worrying and something has to be done.”
The lack of communication between pharmacy servers has been identified by ICPA. A centralised database with unique identifiers is being developed and will soon enable the flagging of abuse, according to Maimin.
Powered by Facebook Comments